Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Gray, ME

July 30, 2021York County, Maine

NWS Gray, ME issued this special weather statement at Jul 30, 2021, 2:13 PM EDT for York County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 2:13 PM EDT (18:13 UTC)
Expired
Jul 30, 2021, 3:00 PM EDT
In force
47 min
Issued by
NWS Gray, ME

County York County, ME

The radar

The Portland,ME radar (KGYX), 43 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS81 KGYX 301813
SPSGYX

Special Weather Statement
National Weather Service Gray ME
213 PM EDT Fri Jul 30 2021

MEZ018-019-023-024-301900-
Interior York-Coastal York-Central Interior Cumberland-Coastal
Cumberland-
213 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 213 PM EDT, a strong thunderstorm was located over Hollis, or 9
miles northeast of Alfred, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Portland, Biddeford, Saco, Gorham, Kennebunk, Cape Elizabeth,
Buxton, Hollis, Kennebunkport, Scarborough, Old Orchard Beach,
Waterboro, Lyman, Arundel, Limington and Dayton.

This includes Interstate 95 between mile markers 28 and 44.
 
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4356 7078 4369 7066 4358 7013 4358 7016
      4354 7016 4351 7020 4349 7033 4343 7029
      4340 7035 4334 7039
TIME...MOT...LOC 1813Z 299DEG 29KT 4359 7063 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this special weather statement went out at Jul 30, 10:40 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 10:40 AM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1040 AM EDT Fri Jul 30 2021

.SYNOPSIS...
High pressure will move in today accompanied by gusty northwest
winds and drier conditions. Sunny skies will hold through the
first part of the weekend before cloud increase Saturday night
ahead of another front moving through late Sunday into Monday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1040AM Update... Have made some modifications to PoPs through
this afternoon based on latest mesoscale guidance. This has
resulted in only minor changes with a slight boost to PoPs over
Cumberland and York County around 18Z. Some of the 12Z CAMs show
MU CAPE around 1000 J/kg with effective shear around 25 to 30
kts around 18Z suggesting that a storm or two could grow strong
enough to produce gusty winds and have continued gusty wind
wording in the forecast. Otherwise have refreshed temperature
and sky forecasts based on latest observed trends.

650 AM Update...
Performed a refresh of PoPs with upstream showers tracking
toward the Connecticut River Valley holding together a bit
better than expected this morning. These showers will cross into
the area in the next couple hours, but with a downward trend in
intensity, especially across the south. In addition, have
issued a flood warning for the Warner River at Davisville with
rises to minor flood stage expected there.

Previously...
At this early morning hour, a low pressure system centered off
the Midcoast is quickly racing east... pushed along by a
shortwave trough axis rounding the base of a larger trough
anchored over eastern Canada. The surface low will accelerate
and deepen as it travels down the Bay of Fundy today with a
drying northwest wind over New England in its wake. Most rain
activity associated with this primary area of low pressure is
exiting Downeast with only a few showers lingering over western
and central Maine... which will continue to track east and leave
much of our area dry for a few hours this morning.

Another shortwave pushes ESEward across New England this
afternoon with scattered rain showers and increasing winds.
Steepening lapse rates and dynamic forcing aloft leave a slight
chance for some of these showers to stand up and produce
gusty thundershowers toward the north. Increasing PGF and
favorable low level lapse rates will allow the northwest breeze
to pick up with sustained winds to around 15 mph and gusts to
20-30 mph. Hires guidance and modeled soundings continue to
point to locally stronger winds in the immediate downslopes of
the Whites and western Maine mountains, up to around 40 mph. So,
little change in thinking for this portion of the forecast.
Because of the downsloping have kept the logic of warmer
temperatures, so have highs in the 70s across the lakes region
down through the coastal plain, warmest at the coast where
readings may flirt with 80 degrees. On the contrary, upslope
clouds and rain showers will keep temperatures more subdued in
the 60s across the mountains.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
High pressure gradually builds east across the Great Lakes
region tonight with the PGF gradually slackening locally,
allowing winds to gradually weaken overnight. While I don't
expect to fully decouple tonight, it will be another seasonably
cool night for the area with temperatures in the 40s over the
higher terrain and in the low- to mid-50s elsewhere. Upsloping
rain showers will gradually taper off overnight as moisture
wanes... but may hang on long enough to offer a few wet flakes
atop Mount Washington.

Saturday will be a fine day with highs in the 70s for most
places, except in the 60s across the northern tier. Another day
of good mixing will again allow a northwest breeze to gust
during the afternoon and evening, but not to the extend of
today.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The general pattern of trough over eastern North America with a
ridge over the western part of the continent will persist
through the week. Within the flow we'll see a short wave move
through and then a gradual weakening in the pattern with the
eastern trough starting to break down and retrograde by mid
week.

Sunday will be the first and most significant short wave to move
through the region. While the day may start out partly cloudy and
rapidly progressing short wave will drive low pressure through the
region bringing rain for the afternoon. A cold front will push
through Sunday evening with convection firing along the front. These
convective cells will train along the frontal boundary producing a
threat for flash flooding. Flood threat is greatest across the
south where we have seen significant flooding over the past few
weeks, however even in the northern portion of the area where
the drought has persisted will need to pay careful attention to
the amount of precipitation. While overall the accumulation
will be modest some isolated higher totals are possible.

Behind the front on Sunday night we'll see conditions clear out as
modest high pressure builds in for the start of next week. That high
pressure will hold through Tuesday with seasonable to cool
temperatures keeping highs in the 70s.  By Wednesday we may begin to
see the effects of the next system. Here there's a squeeze play with
both a coastal low passing along the coast south of New England and
a weak wave dropping through Quebec. With two waves needing to time
it's a bit more uncertain for effects in our area and have kept PoPs
fairly low through this time period.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Short Term...MVFR/TEMPO IFR ceilings and patchy fog early this
morning gradually lift to VFR by mid-day with a gusty northwest
wind developing... to around 20-25 kts at terminals by this
evening. MVFR may hang at KHIE for much of today in upslope flow
against the Whites. Gusts decrease tonight, then return
tomorrow but more subdued near 15 kts.

Long Term...A front will cross the region on Sunday bringing
MVFR with scattered thunderstorms to the region for the day.
Behind the front moisture may linger resulting in valley fog for
HIE and LEB. Then high pressure builds in with VFR remaining
until tuesday.

&&

.MARINE...
Short Term...Low pressure exits Downeast today with a gusty
offshore wind developing by this evening. Wind gusts of 25-30
kts are expected with waves around 5 ft over the outer waters.
Between gusty winds this morning and gusty winds later today,
have opted to extend the SCA over the outer waters through today
and into tonight. The Bays are less certain for timing, but
will likely need another SCA to cover this evening. Waves and
seas fall below SCA thresholds again for Saturday as high
pressure approaches from the west.

Long Term...A cold front will cross the region on Sunday night with
increasing NWly flow behind the front, but still below SCA.  High
pressure builds in to start the week.

&&

.HYDROLOGY...
Convection moved through southern New Hampshire last evening,
leaving a band of heavy rain. Widespread amounts over 3" were
reported with flash flooding. Rain has departed the area but
rivers will continue to rise. A flood warning has been issued
for the Suncook at North Chichester, which is currently in minor
flood, as well as the Warner River at Davisville, which is
expected to reach minor flood stage this morning. Other
locations also saw quick rises, but are expected to remain below
flood.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ150-152-
     154.

&&

NEAR TERM...Schroeter
SHORT TERM...Casey
LONG TERM...Curtis
Hazardous weather outlook, Jul 30, 4:14 AM EDT, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
414 AM EDT Fri Jul 30 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-310815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
414 AM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low pressure will approach the area Sunday bringing another round of
rain to the area, and may contain pockets of moderate to heavy
rainfall rates. Recent rainfall has left much of the region
susceptible to flooding with additional heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-310815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
414 AM EDT Fri Jul 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 30, 11:36 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1136 AM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       1 ENE SPOFFORD          42.91N 72.39W
07/30/2021  M2.47 INCH       CHESHIRE           NH   TRAINED SPOTTER

&&

TUBBS
Local storm report, Jul 30, 12:36 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1236 PM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HEAVY RAIN       WEARE                   43.10N 71.73W
07/30/2021  M1.73 INCH       HILLSBOROUGH       NH   PUBLIC

&&

TUBBS
Local storm report, Jul 30, 12:46 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1246 PM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       SOMERSWORTH             43.26N 70.86W
07/30/2021  M2.33 INCH       STRAFFORD          NH   PUBLIC

&&

TUBBS
Local storm report, Jul 30, 12:48 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1248 PM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HEAVY RAIN       PELHAM                  42.73N 71.32W
07/30/2021  M1.14 INCH       HILLSBOROUGH       NH   PUBLIC

&&

TUBBS
Local storm report, Jul 30, 1:55 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
155 PM EDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       3 WNW WASHINGTON        43.19N 72.15W
07/30/2021  M5.07 INCH       SULLIVAN           NH   PUBLIC

&&
Special weather statement, Jul 30, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gray ME
213 PM EDT Fri Jul 30 2021

MEZ018-019-023-024-301900-
Interior York-Coastal York-Central Interior Cumberland-Coastal
Cumberland-
213 PM EDT Fri Jul 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 213 PM EDT, a strong thunderstorm was located over Hollis, or 9
miles northeast of Alfred, moving southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Portland, Biddeford, Saco, Gorham, Kennebunk, Cape Elizabeth,
Buxton, Hollis, Kennebunkport, Scarborough, Old Orchard Beach,
Waterboro, Lyman, Arundel, Limington and Dayton.

This includes Interstate 95 between mile markers 28 and 44.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4356 7078 4369 7066 4358 7013 4358 7016
      4354 7016 4351 7020 4349 7033 4343 7029
      4340 7035 4334 7039
TIME...MOT...LOC 1813Z 299DEG 29KT 4359 7063

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:58 PM EDTAreal Flood AdvisoryGYXCumberland, Oxford, York4 hr
Jul 29, 8:35 PM EDTFlash Flood WarningGYXCheshire, Hillsborough, Merrimack, Sullivan6 hr
Jul 29, 9:14 PM EDTSpecial Weather StatementGYXHillsborough46 min
Jul 29, 9:33 PM EDTFlash Flood WarningGYXBelknap, Carroll, Grafton, Merrimack, Rockingham, Strafford and 1 more5 hr
Jul 29, 9:57 PM EDTSpecial Weather StatementGYXRockingham, Strafford48 min
Jul 29, 10:32 PM EDTFlash Flood WarningGYXCheshire, Hillsborough3 hr
Jul 29, 10:36 PM EDTAreal Flood AdvisoryGYXHillsborough, Merrimack, Rockingham3 hr
Jul 29, 10:58 PM EDTFlash Flood WarningGYXHillsborough, Rockingham3 hr
Jul 30, 1:34 AM EDTRiver Flood WarningGYXMerrimack41 hr
Jul 30, 6:10 AM EDTRiver Flood WarningGYXMerrimack24 hr
Jul 30, 4:05 PM EDTRiver Flood WarningGYXMerrimack7 hr

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.